MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 03/12/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
(b)(6).It was reported that, after a primary left bhr resurfacing construct had been implanted on the plaintiff¿s hip on (b)(6) 2008, the plaintiff experienced elevated levels of cobalt and chromium, metal staining and thickening of the soft tissue.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.During the surgery some metal staining of the tissue and some thickening of the soft tissue suggestive of some reaction to debris from the metal bearing surface was found.The plaintiff¿s outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed.As of today, device return and additional information has been requested for this complaint but has not become available.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, device labelling / ifu, review could not be performed.The devices would have met manufacturing specifications at the time of production.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degree of anteversion and 40-45 degree inclination angle.However, the operative report¿s indication that the acetabular component was ¿very anteverted¿.It is unknown if this position of the acetabular component was a migration since implantation and if led to accelerated wear and the reported elevated cobalt and chromium levels, and intraoperative findings of metal staining and thickening of the soft tissue.Although it was reported the patient had elevated cobalt and chromium levels, neither the levels nor the laboratory reports were provided for review.Without the supporting laboratory/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the report clinical reactions cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The patient impact beyond revision and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint, or the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H010: additional information added in b6,b7, d1, d2, d4 and g4.H11: corrected data in b3.
 
Additional Manufacturer Narrative
H10.Additional information in d9.Fda recall - z-2746-2015 for 74121142 resurfacing femoral head 42mm lot# 080860; h3, h6.It was reported that a left hip revision surgery was performed due to elevated levels of cobalt and chromium, metal staining and thickening of the soft tissue.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and the cup.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degree of anteversion and 40-45 degree inclination angle.However, the implantation operative report indicated the acetabular component was impacted at approximately 25 degrees of anteversion and the revision operative report indicated that the acetabular component was ¿very anteverted¿.It is unknown if this position of the acetabular component, as well as the patient¿s aggressive workouts, led to accelerated wear and the reported elevated cobalt and chromium levels, and intraoperative findings of metal staining and thickening of the soft tissue.Based on the information provided, the root cause of the reported elevated metal ion levels and intraoperative findings of metal staining, soft tissue thickening suggestive of some reaction to debris cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The patient impact beyond revision and expected transient post-op convalescence period cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 50MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12701962
Report Number3005975929-2021-00484
Device Sequence Number4103669
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public3596010502568
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2012
Device Catalogue Number74120150
Device Lot Number076505
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2021
Supplement Date Received by Manufacturer01/26/2022
05/11/2023
06/15/2023
Initial Report FDA Received Date10/26/2021
Supplement Report FDA Received Date01/26/2022
05/17/2023
06/16/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74121142 / LOT # 080860
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexFemale